sutures newsletter

PRODUCED BY AND FOR MEMBERS OF THE DEPARTMENT OF SURGERY July 2015 | Archived Issues

P & T Approvals, FDA Warnings About Codeine-Containing Meds, NSAIDS, Proglycem

Pharmacy Focus

See highlights of the June meeting of the Pharmacy and Therapeutics Committee. Also, the U.S. Food and Drug Administration has issued warnings about codeine-containing medicines in children, nonsteroidal anti-inflammatory drugs and Proglycem in infants.


Mark Your Calendar


Grand Rounds

Click here to view a schedule of all upcoming grand rounds.


Surgery Scheduling

Click the "read more" for hours and contact information for surgery scheduling.

Share Your News

Know an interesting colleague we should profile? A story we should tell? Submit your ideas, meetings and events for consideration.

Click here to submit your news to Sutures

Hydroxyurea-Induced Lower Extremity Ulcers on Rise?

By Romina Vincenti, DPM, and Karen Shum, DPM

On our service, we are seeing a rising trend of ulcers that may be associated with hydroxyurea therapy. These wounds take longer to heal compared to those in patients not undergoing hydroxyurea therapy, and they sometimes fail to heal.

Hydroxyurea is a chemotherapy agent used in patients with many hematologic disorders, including sickle cell anemia. The use of hydroxyurea has become popular due to its ability to work quickly, its mild side effects and quick patient recovery when blood counts drop too low. It has been shown that hydroxyurea can reduce white blood cell counts within one to two days. (1)

However, long-term treatment with hydroxyurea can result in painful leg ulcers. A case study by Sierex found that there was a 9 percent incidence of leg ulcers among patients taking long-term, high-dose hydroxyurea for myeloproliferative diseases. (2) The disruptive effects of hydroxyurea on DNA synthesis in the cell cycle causes damage to the basal keratinocytes and hindrance of collagen production, leading to skin breakdown.

Most commonly, these ulcers arise in the lower extremity, specifically the ankle malleolus, where there is more bony prominence. (3) Diagnosis is made by obtaining a thorough history and physical along with a review of the current medication list.

Treatment modalities including topical and systemic antibiotics, topical wound dressings, compression therapy and steroids have been implemented to promote wound healing. However, wound healing is seldom seen with these treatment modalities as long as patients remain on hydroxyurea. This indicates the importance of high clinical suspicion leading to accurate diagnosis of this drug-induced ulcer.

The first step of treatment is to contact the prescribing physician, often the hematologist or oncologist, to determine if hydroxyurea can be safely discontinued. In some rare cases, such as polycythemia vera, the medication may be the only life-saving treatment for this disease. Once hydroxyurea is discontinued, spontaneous resolution of these leg ulcers is often seen. (4)

Upon discontinuing the medication, local wound care should be implemented. It is generally advised against aggressive surgical debridement of these ulcers, as this may result in enlarged ulcer size. Leg edema may be treated with gentle compression therapy using multilayer compression bandages.

In conclusion, there is a clear association between hydroxyurea therapy and lower extremity ulcers. Poor response to traditional wound care therapy is typical of hydroxyurea-induced ulcers. Hydroxyurea causes cumulative toxicity on the basal layer of the epidermis in the skin, but this cytologic damage is reversible with cessation of the medication. Proper wound healing starts with coordinating with the prescribing physician to discontinue hydroxyurea or switch to an alternative drug agent.

References:

  1. Reichard KK, Larson RS, Rabinowitz I. Chronic myeloid leukemia. In: Greer JP, Foerster J, Rodgers GM, Paraskevas F, Glader B, Arber DA, Means RT, eds., Wintrobe's Clinical Hematology, Philadelphia: Lippincott Williams and Wilkins; 2009; 12 (2); 2006-2030.
  2. Sirieix ME, Debure C, Baudot N, et al. Leg ulcers and hydroxyurea: forty-one cases. Arch Dermatol 1999; 135: 818-20.
  3. Dissemond J, et al. Leg ulcer in a patient associated with hydroxyurea therapy. International Journal of Dermatology 2006; 45: 158-160.
  4. Best PJ, Daoud MS, Pittelkow MR, Petitt RM. Hydroxyurea-induced leg ulceration in 14 patients. Ann Intern Med. 1998 Jan 1; 128(1):29-32.